Estimating Price Elasticities with Non-Linear Errors in Variables
This paper estimates a price elasticity using a flexible demand specification on survey data where prices are observed with error are correlated with household characteristics. The demand function is modelled as being a polynomial (and more generally also including trigonometric terms) in the unobserved true prices and the form of the dependency between the observed (mismeasured) prices and household characteristics is modelled parametrically. I identify and estimate the model by adapting the approach of Hausman, Newey, Ichimura, and Powell (1991) and Schennach (2004). The exible specifications allow us to observe that price elasticities vary across the price distribution, something missed in previous work using linear demand specifications.
|Date of creation:||Aug 2009|
|Date of revision:|
|Contact details of provider:|| Postal: 366 Galvez Street, Stanford, California 94305-6015|
Phone: (650) 725-1874
Fax: (650) 723-8611
Web page: http://siepr.stanford.edu
More information through EDIRC
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Gallant, A. Ronald, 1981. "On the bias in flexible functional forms and an essentially unbiased form : The fourier flexible form," Journal of Econometrics, Elsevier, vol. 15(2), pages 211-245, February.
- John Kennan, 1989. "Simultaneous Equations Bias in Disaggregated Econometric Models," Review of Economic Studies, Oxford University Press, vol. 56(1), pages 151-156.
- Deaton, Angus, 1987. "Estimation of own- and cross-price elasticities from household survey data," Journal of Econometrics, Elsevier, vol. 36(1-2), pages 7-30.
- Deaton, Angus S & Muellbauer, John, 1980. "An Almost Ideal Demand System," American Economic Review, American Economic Association, vol. 70(3), pages 312-26, June.
- Hausman, Jerry A. & Newey, Whitney K. & Ichimura, Hidehiko & Powell, James L., 1991. "Identification and estimation of polynomial errors-in-variables models," Journal of Econometrics, Elsevier, vol. 50(3), pages 273-295, December.
- Haerdle,Wolfgang & Stoker,Thomas, 1987. "Investigations smooth multiple regression by the method of average derivatives," Discussion Paper Serie A 107, University of Bonn, Germany.
- Susanne M. Schennach, 2004. "Estimation of Nonlinear Models with Measurement Error," Econometrica, Econometric Society, vol. 72(1), pages 33-75, 01.
- Geert Ridder & Yingyao Hu, 2004. "Estimation of Nonlinear Models with Measurement Error Using Marginal Information," Econometric Society 2004 North American Summer Meetings 21, Econometric Society.
When requesting a correction, please mention this item's handle: RePEc:sip:dpaper:08-045. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Anne Shor)
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.